Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 285, NWS North Platte, NE

August 8, 2004Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2004, 2:22 AM CDT for Holt County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2004, 2:22 AM CDT (07:22 UTC)
Expired
Aug 8, 2004, 3:00 AM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2210 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 080722
SVRLBF
NEC089-080800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
221 AM CDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 300 AM CDT

* AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF AMELIA...OR ABOUT 25 MILES SOUTHWEST OF ONEILL...AND
  MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMELIA BY 230 AM CDT
  7 MILES SOUTHWEST OF CHAMBERS BY 240 AM CDT

IF SEVERE WEATHER WAS OBSERVED REPORT INFORMATION TO LOCAL LAW 
ENFORCEMENT WITH RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4253 9893 4229 9923 4212 9921 4209 9833

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:28 PM CDT, 11 hours 54 minutes earlier.

Area forecast discussion, Aug 7, 2:28 PM CDT, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT SAT AUG 7 2004

...FORECAST CHALLENGE IS PRECIP CHANCES FIRST AND SECOND
PERIODS...THEN TEMPERATURES IN THE EXTENDED...

.DISCUSSION...

NEAR PERIODS...(TONIGHT THROUGH TUESDAY)...ROBUST UPR LVL LOW
CONTINUES TO TRAVERSE THE NRN ROCKIES ALONG THE MT/CANADIAN BORDER
ATTM. SEVERAL WEAK EMBEDDED WAVES NOTED PER WV IMAGERY AT 18Z THIS
AFTERNOON OVR ERN MT IN ADVANCE OF THE UPPR LVL LOW. SHIFTING GEARS
TO TONIGHT...SHORTWAVE ARRIVAL ALONG WITH THE ARRIVAL OF THE COLD
FRONT FAVOR A LINEAR STRUCTURE TO CONVECTION LATER TONIGHT. THE LATE
ARRIVAL OF THE FRONT FROM LBF TO ONL SHOULD CURTAIL SEVERE CHANCES IN
THESE AREAS...WITH BETTER SEVERE POTENTIAL NOTED OVR THE NWRN ZONES
(EARLIER FRONTAL TIMING AND STRONGER SFC HEATING...DUE TO ABSENCE OF
STRATUS EARLIER THIS MORNING). SFC TO H4 SHEAR DECENT AFTER 00Z WITH
40 KTS NOTED OVER THE NRN ZONES. SOME TSRAS SHOULD MAKE GOOD HAILERS
TONIGHT...BUT TORNADO THREAT APPEARS LIMITED. BOTH THE ETA AND GFS
SOLNS CONTINUE TO INDICATE THE STRONGEST SHORTWAVE ENERGY LIFTING
ACROSS THE DAKOTAS OVERNIGHT...WITH THE TAIL END OF THIS ENERGY
DRIFTING ACROSS MY NRN ZONES OVERNIGHT. AM PLANNING ON UPPING POPS
ACROSS THE NRN ZONES OVERNIGHT AND RETAINING SLIGHT CHANCE POPS IN
THE SOUTH. WITH THE LATE ARRIVAL OF THE FRONT AND FORCING MUCH WEAKER
SOUTH...ONLY SLIGHT CHANCES POPS ON TRACK. HAVE EXTENDED POPS INTO
THE AM HOURS SUNDAY IN THE NORTHEAST (IN THE VICINITY OF THE FRONT).
THIS MAY NEED TO BE DRUG FURTHER WEST AND SOUTH DEPENDING ON THE
SPEED OF THE FRONT. IF THIS FEATURE SLOWS...COULD SEE SOME PRECIP
ACROSS THE NE AND ERN ZONES EXTENDING INTO THE EARLY AFTERNOON HRS.
FOR NOW...WILL LET THE EVENING CREW TWEAK AS NEEDED. DRY FCST LATE
SUNDAY INTO MONDAY BEFORE THE NEXT MAJOR SW TROF/COLDFROPA ARRIVES ON
MONDAY NIGHT. COOL AIR BACKS INTO THE FA ON TUESDAY WITH ABUNDANT
LOW LEVEL CLOUDINESS. SCALED TEMPS BACK TO NEAR 70 AND THIS MAY EVEN
BE TOO WARM.

EXTENDED PERIODS...(WEDNESDAY THROUGH SATURDAY)...STRONG H5 PATTERN
AMPLIFICATION CONTINUES INTO WEDNESDAY...THURSDAY...AND FRIDAY AS
THE HUDSON BAY LOW DIGS INTO THE NRN GREAT LAKES. TEMPERATURES WILL
BE WELL BELOW NORMAL (UP TO 15 DEGREES FOR HIGHS) FOR WEDNESDAY AND
THURSDAY...WITH SOME UPWARD MODIFICATION LATE IN THE WEEK AS THE
TROF IN THE EAST BEGINS TO BREAK DOWN AND A RIDGE BUILDS INTO THE
WEST. HAVE FOLLOWED THE GFS PATTERN FAIRLY CLOSELY AS IT WAS
ALIGNED FAIRLY WELL WITH THE MEAN ENSEMBLES THIS MORNING. FORECAST
IS EXPECTED TO REMAIN DRY AS FLOW WILL BE NORTHERLY ALOFT AND AT THE
SURFACE. MOISTURE RETURNS TO THE HIGH PLAINS ON SATURDAY. WITH
PATTERN STILL NNWRLY...FRONT RANGE CONVECTION SHOULD REMAIN WEST OF
THE FORECAST AREA.

THANKS TO GID FOR THE COORDINATION CALL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Aug 7, 3:15 PM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SAT AUG 7 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-081030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH
PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...SPRINGV
IEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
315 PM CDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
NORTHERN PORTIONS OF THE OUTLOOK AREA...GENERALLY NORTH OF HIGHWAY
2...FROM ELLSWORTH...IN SHERIDAN COUNTY TO THEDFORD...IN THOMAS
COUNTY TO ONEILL IN HOLT COUNTY.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST
PORTIONS OF THE OUTLOOK AREA...IN THE NORTHEAST NEBRASKA PANHANDLE
AND SPREAD EAST THROUGH THE NIGHT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

POWER

In the hours before

Local storm report, Aug 8, 1:32 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
132 AM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     AINSWORTH               42.55N 99.86W
08/08/2004  58 MPH           BROWN              NE   AWOS

&&

TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:19 AM CDTSevere Thunderstorm WarningLBFKeya Paha56 min
Aug 8, 1:52 AM CDTSevere Thunderstorm WarningLBFRock53 min
Aug 8, 2:02 AM CDTSevere Thunderstorm WarningLBFCherry58 min
Aug 8, 3:11 AM CDTSevere Thunderstorm WarningLBFWheeler49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.